Ask an Eye Doctor and Get an Answer ASAP
Hello and welcome to justanswer. I am pleased to assist you. What you describe is called "papilledema" and can be caused by increased pressure to the area that occurs with diseases such as high blood pressure (hypertension) and those causing high pressures of the fluid in the brain. It is unlikely that tobramycin caused these symptoms if it was given topically (eye drops), compared to being taken by mouth when the rest of the body can become affected.
With papilledema, I would contact you medical doctor to make sure that your blood pressure and other pressures are okay. You said your hear and blood were checked out. So ask your doc if you should talk to a neurologist (brain doctor) who deals with the pressures in your head. This might be accompanied with headaches, by the way.
If all is well, return to the eye doctor (or your regular doctor if he is comfortable looking in your eyes) for another look. See if its worsening or improving.
I do hope I have been helpful. I wish you all the best. It has been my pleasure.
Is there anything else? If not, please accept my answer.
Is this a permanent condition or will my vision improve if the swelling around the optic nerve subsides?
The degree to which this is permanent condition depends largely on what is causing this problem. If the optic nerve in the affected eye is the only optic nerve with edema (swelling) and the other one is just fine then there is something affecting that optic nerve alone. If both are swelling, this is called papilledema and connotates some process inside the head that is causing increased pressure.
Did the eye doctor say your other optic nerve was affected or only the one?
How high is your blood pressure on a regular basis?
Did this loss of vision happen gradually or suddenly?
Was there any associated pain in the eye, or headache associated with it?
Only the right eye is affected. The left eye shows no sign of damage from the pictures that my Octomologist made in his examionation. My blood pressure seems to be under control with medication(121/71) and sonograms of the arteries shows no blockage. My type2 Diabetes is wIth in normal range with medication(A1C=6.4) . I noticed my vision was impaired while watching T.V. when I closed my left eye, so I assume it happened over a short perion of time. I also saw a Neurologist and he did not find any sign of Stroke or any head trama.
The Doctors are telling me that this is a permanent condition which I refuse to accept.-
I would be interested in your opinion of the permanency
Given that this is a unilateral finding (only on one optic nerve), this sounds like it is likely an ischemic optic neuropathy. In your age group with a history of disease that effects blood vessels (hypertension and diabetes, even if they are well controlled), this is the most likely entity.
For the most part, the vision that you have right after the event can tell you something about your visual prognosis. If your vision is quite bad (cannot even see the big "E" on the chart), then it's likely your vision is not going to improve significantly and therefore you would end up with a permanent disability. If your vision is still respectable (you can still make it out to 20/60, 20/70 on the eye chart, then your chances of retaining useful vision are relatively good; these are the people who tend to do the best. Even still, if this is an ischemic optic neuropathy, you will likely be left with some permanent deficit, even if it is only a small area where you don't see. The majority of patients with this do not return absolutely to how they were beforehand.
It sounds as though you are doing what is right in controlling your high blood pressure and diabetes. One of the most important things to consider is to try not to have this kind of an event in the other eye. Do you take aspirin? If not, you should consider talking to your primary care doctor and seeing if that's something that you can do. In addition, I would recommend that you speak to your primary care doctor about taking your high blood pressure medications as far away from when you go to sleep as feasible. The reason being is your high blood pressure medications tend to bring your blood pressure, which goes lower when you sleep, even lower still and at some point there can be a lack of pressure in the pump, so to speak, bringing blood to the optic nerve. This can lead to an ischemic optic neuropathy. So if you're taking blood pressure medicines all at night, ask your primary care doctor if you can change some of them to the morning. If there are some you are taking two or three times per day, see if he/she will allow you to take the later doses in early evening.
Again, I cannot know for sure that this is what's happening because I haven't examined you, but this sounds like the most likely problem you have been plagued with.
Does this make sense the way I've explained it?
I am happy to be able to help you today. If you would be so kind, please help me get credit for my efforts in answering your questions and press the ACCEPT button for this encounter. I will also be happy to answer any other questions until you have the information you need.
Any positive feedback and/or bonus you may feel prompted to provide would be welcomed and is appreciated. Thanks for your inquiry!
Disclaimer: My opinion is solely informative and does not constitute an informed medical opinion or recommendation. For an informed medical opinion and/or recommendation you must see an eye doctor.
Good luck and thanks for the question!